Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Goodland, KS

May 26, 2002Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 26, 2002, 5:35 PM CDT for Wichita County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2002, 5:35 PM CDT (22:35 UTC)
Expired
May 26, 2002, 6:15 PM CDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wichita County, KS

The radar

The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:39 PM CDTHail 0.75Lakin, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 262235
SVRGLD
KSC203-262315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM CDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WICHITA COUNTY IN WEST CENTRAL KANSAS

* UNTIL 615 PM CDT

* AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LYDIA...OR ABOUT 13 MILES SOUTH OF
  LEOTI...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARIENTHAL AT 555 PM CDT

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 3827 10145 3819 10125 3859 10096 3869 10122

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 5:29 PM CDT, 6 minutes earlier.

Area forecast discussion, May 26, 5:29 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT SUN MAY 26 2002

DRY LINE PUSHED EAST OF SOME OF THE NEBRASKA COUNTIES AND UPDATED
ZONES TO REMOVE THE THUNDERSTORM WATCH FOR DUNDY AND HITCHCOCK
COUNTIES. OTHERWISE NO OTHER CHANGES.

.GLD...NONE.

VP

In the hours before

Special weather statement, May 26, 1:45 PM CDT, 3 hours 50 minutes before
NEZ079>081-270100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1245 PM MDT SUN MAY 26 2002

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#335 FOR THE FOLLOWING COUNTIES IN SOUTHWEST NEBRASKA UNTIL 7 PM MDT
(8 PM CDT):

IN SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...AND RED WILLOW.

AN UPPER LEVEL DISTURBANCE IN THE FLOW ALOFT WILL MOVE ACROSS THE
TRI STATE AREA THIS AFTERNOON. MEANWHILE...AT THE SURFACE SOUTHERLY
WINDS WILL CONTINUE TO PUSH PLENTY OF LOW LEVEL MOISTURE INTO
SOUTHWEST NEBRASKA...AIDING IN THE DEVELOPMENT OF A DRYLINE.
THE DRYLINE WILL CONTINUE TO DEVELOP ALONG THE COLORADO NEBRASKA
BORDER AND SLOWLY MOVE EAST AND BE NEAR A MCCOOK NEBRASKA TO TRIBUNE
KANSAS LINE BY EARLY THIS EVENING. THE SURFACE CONVERGENCE
ASSOCIATED WITH THE DRYLINE AND A INCREASINGLY UNSTABLE ATMOSPHERE
PROVIDED BY STRONG DAYTIME HEATING WILL HELP DEVELOP SEVERE
THUNDERSTORMS ALONG THE DRYLINE THIS AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A NORTH
PLATTE TO HAIGLER LINE THIS AFTERNOON. THE MAIN THREAT WITH THESE
STORMS WILL BE HAIL UP TO TWO INCHES IN DIAMETER AND WIND GUSTS TO
60 MPH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

TABER
Special weather statement, May 26, 2:07 PM CDT, 3 hours 28 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
107 PM MDT SUN MAY 26 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE REQUIRED ACROSS NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO THIS AFTERNOON AND
TONIGHT...

A DRYLINE HAS DEVELOPED FROM NEAR FLAGLER COLORADO TO NORTH PLATTE
NEBRASKA THIS AFTERNOON. THIS COMBINED WITH PLENTY OF LOW LEVEL
MOISTURE AHEAD OF THIS LINE AND STRONG DAYTIME HEATING WILL HELP IN
THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE ENTIRE
TRI STATE REGION THIS AFTERNOON AND EVENING. THE THUNDERSTORMS WILL
DEVELOP ALONG A WRAY COLORADO TO WILD HORSE LINE BY 2 PM MDT AND
QUICKLY INTENSIFY AS THEY MOVE EAST AT 20 MPH INTO NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA. THE MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL AND THUNDERSTORM WIND GUSTS GREATER THAN 60 MPH.

TABER
Special weather statement, May 26, 3:09 PM CDT, 2 hours 26 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT SUN MAY 26 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR EASTERN COLORADO AND NORTHWEST KANSAS UNTIL 8 PM MDT (9 PM CDT).
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP. SEVERE THUNDERSTORMS PRODUCE LARGE
HAIL AND DAMAGING WINDS.

THE FOLLOWING COLORADO COUNTIES ARE IN THE WATCH...YUMA...KIT
CARSON...AND CHEYENNE.

THE FOLLOWING KANSAS COUNTIES ARE IN THE WATCH...CHEYENNE...
RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...
WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA.

A SEVERE THUNDERSTORM WATCH ALSO CONTINUES FOR SOUTHWEST NEBRASKA
UNTIL 7 PM MDT (8 PM CDT).

NOW IS THE TIME TO REVIEW SEVERE WEATHER PROCEDURES AND SAFETY
RULES. IF A THUNDERSTORM APPROACHES YOUR AREA...SEEK SHELTER INSIDE
A BUILDING IMMEDIATELY.

MENTZER
Special weather statement, May 26, 5:21 PM CDT, 14 minutes before
NEZ079>081-262315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT SUN MAY 26 2002

THE SEVERE THUNDERSTORM WATCH FOR DUNDY AND HITCHCOCK COUNTIES IN
NEBRASKA HAS EXPIRED. DRIER AIR HAS MOVED OVER THOSE COUNTIES...SO
THUNDERSTORMS ARE NO LONGER EXPECTED THERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR RED WILLOW COUNTY
UNTIL 7 PM MDT (8 PM CDT).  A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT FOR NORTHWEST KANSAS AND EXTREME EASTERN COLORADO
UNTIL 8 PM MDT (9 PM CDT).

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:43 PM CDTSevere Thunderstorm WarningGLDGove62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.